Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 140, NWS Bismarck, ND

August 6, 2004LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 6, 2004, 6:22 PM CDT for LaMoure County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 6:22 PM CDT (23:22 UTC)
Expired
Aug 6, 2004, 7:00 PM CDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 062322
SVRBIS
NDC045-070000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 700 PM CDT

* AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DICKEY...OR ABOUT 31 MILES SOUTHEAST OF
  JAMESTOWN...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND RAPIDS AROUND 630 PM CDT
  VERONA AROUND 700 PM CDT

LAT...LON 4661 9844 4650 9854 4629 9806 4662 9805

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:45 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 6, 2:45 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT FRI AUG 6 2004

.SHORT TERM...THE UPPER LEVEL LOW THAT WILL COME CRASHING OVER THE
RIDGE THIS WEEKEND MAKES SEVERE THUNDERSTORM POTENTIAL THE PRIMARY
FORECAST CHALLENGE TODAY.  THE ETA IS SOMEWHAT SLOWER WITH THE
SURFACE AND UPPER SYSTEM AND NOT AS DEEP AS THE GFS...WHICH IS
LARGELY A FUNCTION OF ITS DECISION TO KEEP DOWNSTREAM RIDGING
STRONGER THAN IT REALLY IS.  THUS...WE WILL BLEND GUIDANCE BUT TREND
THE ETA MASS FIELDS TO THE SYNOPTIC LOOK OF THE GFS IN FCST DVLPMNT.

THE S/W RESPONSIBLE FOR THE ELEVATED CONVECTION IN CENTRAL AND
EASTERN ND CONTINUES TO PRESS EASTWARD...BUT THE AIRMASS ACROSS MUCH
OF SW AND CENTRAL ND ALONG AND AHEAD OF A WEAK SURFACE TROUGH
REMAINS RATHER UNSTABLE WITH THE LATEST RUC/ETA/LAPS DATA CONCURRING
WITH OUR MODIFICATION OF THE 12Z BIS SOUNDING IN SUGGESTING THAT
SBCAPE VALUES OF 2000-2800 J/KG EXIST IN THESE AREAS.  HOWEVER...
WITH AT LEAST WEAK SUBSIDENCE UPSTAIRS IN THE WAKE OF THE MORNING
S/W...THE EROSION OF THE CAP WILL REQUIRE BOTH 1)PERSISTENT HEATING
WHERE CONVECTIVE TEMPS RANGE FROM 87 TO 95 AND 2)WEAK CONVERGENCE
ALONG THE TROUGH.  SHORT TERM GUIDANCE DOES SUGGEST THAT SBCIN IS
ALMOST GONE IN THE DIK AND HEI AREAS AS OF 20Z...AND THERE IS TCU
DEVELOPING IN THESE AREAS...SO A FEW STORMS ARE APT TO FORM. GIVEN
LOW LEVEL VEERING WIND PROFILES AND 30KT OF DEEP LAYER SHEAR...SVR
WX IS POSSIBLE WITH SFC BASED STORMS.

WEAKENING TSTMS MAY FIND THEIR WAY INTO WSTRN ND LATE TONIGHT...BUT
GIVEN THE LACK OF A DEFINABLE LLJ...THIS ACTIVITY WILL LIKELY NOT
STAY AROUND DURING THE DAY. TEMPS WILL WARM NICELY SAT GIVEN LOW LVL
THERMAL RIDGING--CENTERED AROUND H85 WHERE TEMPS WILL BE AROUND
20C--AHEAD OF THE INCOMING TROUGH.  THE AIRMASS WILL CONTINUE TO BE
CHARACTERIZED BY STRONG INSTABILITY COURTESY OF STEEP LAPSE RATES
OVERSPREADING THE 60+ SFC TDS...WITH UPWARDS OF 3500 J/KG OF SBCAPE
ON TAP. AS THE LINEAR FORCING ASSOCIATED WITH THE INCOMING TROUGH
OVERSPREADS THIS AIRMASS...WE EXPECT VIGOROUS CONVECTIVE DEVELOPMENT
AFTER 21Z.  INCREASING MID LEVEL WINDS...WITH 50KT UPSTREAM AT H5...
ALONG WITH STEEP LOW/MID LVL LAPSE RATES SUGGESTS THAT THE SYSTEM
MAY TAKE ON MCS CHARACTERISTICS...ALTHOUGH INITIALLY DEEP LAYER
SHEAR SUPPORTS SUPERCELLS...AND POSSIBLY BOWS LATER ON...WHEN 0-3
BULK SHEAR VALUES FALL IN THE 12 TO 16 M/S RANGE.

MUCH COOLER--AND WINDY SUNDAY AS WE LINKUP TO STRONG WINDS ALOFT--
IS THE WORD THE REST OF THE SHORT TERM. ENSEMBLE GUIDANCE SUGGESTS
SOME 40S WILL BE SEEN BEFORE ALL IS SAID AND DONE WITH.

.LONG TERM...LONGWAVE UPPER H500 LOW THAT DOMINATES THE WEATHER IN
DAYS 2 AND 3 CONTINUES TO BRING SHORTWAVE ENERGY ACROSS EASTERN HALF
OF NORTH DAKOTA TUESDAY...LINGERING INTO TUESDAY NIGHT. HENCE KEPT
CHANCE OF SHOWERS OVER CNTRL ND TUESDAY AND ONLY IN EASTERN COUNTIES
NEAR DEVILS LAKE AND JAMESTOWN ON TUESDAY NIGHT. AS LONGWAVE UPPER
LOW/TROUGH MOVES ACROSS THE GREAT LAKES ON WEDNESDAY...NORTH DAKOTA
IS UNDER NORTHWEST FLOW ALOFT KEEPING TEMPS BELOW AVERAGE WITH HIGHS
MAINLY IN THE UPPER 60S TO 70S TUESDAY AND WEDNESDAY.

ON THURSDAY AND FRIDAY THE LOW/TROUGH DRIFTS EASTWARD AND THE H500
LONGWAVE WESTERN US RIDGE BUILDS INTO THE PLAINS BRINGING A WARMER
AIRMASS INTO THE REGION. HENCE HIGHS IN THE UPPER 70S TO UPPER 80S
THIS TIME PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SCHULTZ/VINING
Hazardous weather outlook, Aug 6, 3:30 AM CDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT FRI AUG 6 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-070929-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
330 AM CDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE IN EASTERN MONTANA WILL MOVE EAST TO THE
NORTH DAKOTA BORDER TODAY. SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG THE TROUGH MAY BECOME SEVERE THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE LOW PRESSURE TROUGH ALONG THE MONTANA AND NORTH DAKOTA BORDER
WILL MOVE EAST WITH THUNDERSTORM ACTIVITY CONTINUING ALONG THE
TROUGH. SOME THUNDERSTORMS MAY BECOME SEVERE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN ON SATURDAY.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:08 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman67 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.